Arkansas, 2010

Hail in Arkansas, May 25, 2010

May 25, 2010 · NWS MEG · 1 event in 1 county or zone

Surface heating combined with old outflow boundaries to produce scattered showers and thunderstorms southern parts of the Mid South during the late afternoon and early evening hours on May 25th, 2010. The storms dissipated a couple hours after sunset.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

Surface heating combined with old outflow boundaries to produce scattered showers and thunderstorms southern parts of the Mid South during the late afternoon and early evening hours on May 25th, 2010. The storms dissipated a couple hours after sunset. A storm over Poinsett County produced hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at May 25, 5:37 AM CST, 33 minutes earlier.

Area forecast discussion, May 25, 5:37 AM CST, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
637 AM CDT TUE MAY 25 2010

.UPDATE...

UPDATED FOR 12Z TAF DISCUSSION.

&&

.PREV DISCUSSION... /ISSUED 331 AM CDT TUE MAY 25 2010/

DISCUSSION...FORECAST FOCUS ON DIURNAL THUNDERSTORM CHANCES
THROUGH SATURDAY...THEN A REBUILDING RIDGE WITH HOTTER
TEMPERATURES BY NEXT WEEK.

SHORT TERM...TODAY THROUGH FRIDAY.

AT DISCUSSION ISSUANCE TIME ABOUT 09Z...SKIES WERE CLEAR AND SOME
VERY LIGHT FOG WAS EVIDENT AT A FEW SITES ACROSS THE MIDSOUTH. FOG
IS NOT AS DENSE AS IT COULD HAVE BEEN DUE TO FALLING DEW POINTS.
IN ADDITION...THANKS TO THE NUMEROUS THUNDERSTORM ACTIVITY
YESTERDAY...OUTFLOW BOUNDARIES HAVE ALLOWED TEMPERATURES TO DROP
INTO THE MID 60S AS OPPOSED TO LOWER 70S. HOWEVER AS THE STRONG
MAY SUN BEGINS TO WORK THE ATMOSPHERE THIS MORNING...TEMPS WILL
RISE QUICKLY TO THE UPPER 80S/NEAR 90 BY EARLY AFTERNOON. DEW
POINTS TODAY SHOULD BE SEVERAL DEGREES LOWER THAN YESTERDAY...SO
CAPE WILL NOT BE AS HIGH BUT 1500 J/KG SEEMS REASONABLE. A WEAK H5
VORTICITY MAX WILL RESIDE OVER THE MIDSOUTH AND A FEW RESIDUAL
OUTFLOW BOUNDARIES MAY STILL BE PRESENT TO SPARK OFF MORE
THUNDERSTORMS BY LATE MORNING. COVERAGE AND INTENSITY IS NOT
EXPECTED TO BE AS SIGNIFICANT AS YESTERDAY DUE TO LOWER CAPE...BUT
I AM CONFIDENT SOMETHING WILL FIRE SO USED SCATTERED QUALIFIER
INSTEAD OF CHANCE. CANNOT RULE OUT A FEW SEVERE STORMS TODAY...AND
HEAVY RAIN WILL ALSO BE A THREAT DUE TO SLOW MOVING CONVECTION.
ANY THUNDERSTORMS WILL DIE DURING THE EARLY EVENING DUE TO THEIR
DIURNAL NATURE. SOME PATCHY FOG EXPECTED AGAIN TONIGHT.

THE PROCESS WILL REPEAT ITSELF EVERY DAY THROUGH AT LEAST FRIDAY
AS ADDITIONAL LOBES OF VORTICITY SPIN OFF THE STATIONARY LOW OVER
THE SOUTHEAST COAST. MAX TEMPERATURES WILL DEPEND ON WHEN AND
WHERE THUNDERSTORMS FIRE...BUT IT APPEARS THE OVERALL PATTERN WILL
REMAIN NEARLY THE SAME THROUGH THE REST OF THE WEEK WITH HIGHS IN
THE UPPER 80S/LOWER 90S AND LOWS IN THE MID 60S TO LOWER 70S.

LONG TERM...FRIDAY NIGHT THROUGH MEMORIAL DAY.

MODELS ARE SOMEWHAT INCONSISTENT WITH THE WEEKEND AND BEYOND. THE
NEW MODEL RUNS ARE NOW DELAYING THE EXIT OF THE CUT OFF LOW OVER
THE SOUTHEAST...WHICH KEEPS THUNDERSTORM CHANCES GOING INTO MUCH
OF THE WEEKEND. WILL FOLLOW CLOSELY TO THE ECMWF AND MENTION A
SCHC SATURDAY AND KEEP IT DRY SUNDAY AS THE LOW PUSHES OUT AND A
RIDGE REESTABLISHES ITSELF OVER THE MID AND LOWER MISSISSIPPI
RIVER VALLEY FOR MONDAY. MAY NEED TO ADD TSTM CHANCES THRU SUNDAY IN
LATER FORECASTS IF THINGS SLOW DOWN EVEN MORE.

AS THE RIDGE BUILDS EARLY NEXT WEEK IN ADVANCE OF A DIGGING
TROUGH OVER THE NORTHERN ROCKIES...TEMPERATURES SHOULD RISE
SLIGHTLY. LIGHT SFC WINDS AND LESS THUNDERSTORM ACTIVITY UNDER MID
LEVEL RIDGE AXIS MAY ALLOW TEMPERATURES TO INCH INTO THE MID 90S BY
MEMORIAL DAY...ESPECIALLY IF 925 MB TEMPS AROUND +25C MATERIALIZE
AS MODELS CURRENTLY INDICATE.

BORGHOFF

&&

.AVIATION...

12Z TAF CYCLE

ISOLATED SHOWERS AND THUNDERSTORMS CONTINUE TO DEVELOP EARLY THIS
MORNING WITH MAINLY VFR CEILINGS AND VISIBILITIES PERSISTING IN
MOST AREAS OUTSIDE OF THUNDERSTORMS. AT THIS TIME...ALL TAF SITES
REMAIN VFR AND RAIN FREE. THERE MAY BE SOME TEMPORARY MVFR VISBYS
EARLY THIS MORNING IN FOG...ESPECIALLY AT MKL AND JBR.

SHOWERS AND THUNDERSTORMS SHOULD BECOME MORE NUMEROUS LATER THIS
MORNING INTO THE AFTERNOON AS HEATING AND INSTABILITY BECOME
MAXIMIZED IN AN UNCAPPED ENVIRONMENT. ALTHOUGH MVFR TO IFR
CONDITIONS WILL BE POSSIBLE IN ANY THUNDERSTORMS...CONFIDENCE IN
CONVECTION IMPACTING ANY PARTICULAR TAF SITE IS TOO LOW TO DROP
VISBYS OR CEILINGS BELOW VFR. HAVE MAINTAINED VCTS ALONG WITH CB
GROUP AT EACH TAF SITE TO ACCOUNT FOR EXPECTED NEARBY CONVECTIVE
DEVELOPMENT. WINDS SHOULD REMAIN LIGHT SOUTHEASTERLY THROUGH THE
DAY.

SCATTERED MID LEVEL CLOUDS WILL LIKELY PERSIST INTO THIS EVENING
DUE TO DEBRIS CLOUDS FROM DISSIPATING THUNDERSTORMS. SOME FOG MAY
ALSO DEVELOP LATE TONIGHT AS SKIES CLEAR AND WINDS BECOME LIGHT
AND VARIABLE.

JLH

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  90  71  89  71 /  40  20  30  20
MKL  88  65  88  64 /  40  20  30  20
JBR  90  69  89  67 /  40  20  40  20
TUP  90  66  90  67 /  40  20  30  20

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, May 25, 3:31 AM CST, 2 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
431 AM CDT TUE MAY 25 2010

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-261145-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
431 AM CDT TUE MAY 25 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP TODAY...THEN
DISSIPATE EARLY THIS EVENING. A FEW STORMS MAY BE SEVERE WITH
DAMAGING WINDS AND LARGE HAIL. SINCE THE STORMS WILL BE SLOW
MOVING...HEAVY RAINFALL AND LOCALIZED FLASH FLOODING ARE ALSO
POSSIBLE.

PATCHY FOG MAY DEVELOP TONIGHT AS SKIES CLEAR AND WINDS BECOME
CALM.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED THUNDERSTORMS WILL OCCUR EACH DAY THROUGH AT LEAST
FRIDAY...THEN DISSIPATE EACH EVENING. A FEW SEVERE STORMS ARE
POSSIBLE EACH DAY WITH LOCALLY HEAVY RAINFALL.

PATCHY FOG IS POSSIBLE EACH NIGHT THROUGH THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH FRIDAY...MAINLY DURING
THE AFTERNOON AND EARLY EVENING HOURS.

BORGHOFF

The radar

The Memphis radar (KNQA), 50 km away, was scanning. The volume nearest the first event began at 12:09 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Poinsett

When
May 25, 6:10 AM CST to 6:15 AM CST
Where
Poinsett County, 8 mi NE of Marked Tree
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
35.612, -90.319

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2010Every state in 2010This day in weather historyWarnings in Arkansas, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 231941.